Demystifying Opioid Overdose and the Role of Naloxone

By Song Min Lee and Certina Ho

Opioid Crisis

According to Health Canada (https://www.canada.ca/en/health-canada/services/publications/healthy-living/canada-opioid-crisis-fact-sheet.html), more than 9,000 deaths were associated with opioid overdose since 2016; 94% of opioid overdose deaths could be preventable; and young Canadians (aged 15 to 24) is the fastest growing age group that requires hospitalization due to an opioid overdose. These numbers reflected not only a tragedy, but also a wake-up call for a critical opportunity for healthcare provider interventions.


Opioid Characterization

Opioids are medications that can be used for the relief of pain (Table 1). While prescribed opioids provide therapeutic benefits in pain management (such as, after dental or surgical procedures), they also come with potential side effects and risks of sedation, dizziness, physical dependence, tolerance, respiratory depression, and addiction (https://www.painphysicianjournal.com/linkout?issn=1533-3159&vol=11&page=S105).

 

Table 1: Examples of Opioids

(*Note: This is not a comprehensive list of medications.)

Opioids (in alphabetical order) *
Codeine
Fentanyl
Hydromorphone
Meperidine
Methadone
Morphine
Oxycodone

 

It is important to note that some patients may have a higher risk of an opioid overdose. For example, when opioids are administered orally (i.e., by mouth), they are broken down by the liver and eventually eliminated by the kidneys. For patients with a liver dysfunction (e.g., cirrhosis or scarring of the liver), opioids tend to stay in the body for a longer time, which may then lead to opioid toxicity. In addition, genetic factors may play a role in some cases of opioid overdose. For example, codeine is broken down by the liver enzyme, CYP2D6, into its active metabolite, morphine, in the body. Some patients may have more copies of this liver enzyme, thus breaking down codeine into morphine much faster than others; these patients are “rapid metabolizers” who may be subject to morphine overdose or toxicity despite taking normal doses of codeine. Healthcare providers should be cognizant that opioid overdose can occur in some patients under usual recommended doses, or in patients who have previously tolerated opioids, but may not do so anymore due to an altered liver function status over time. (Further information on the toxicokinetics of opioids and genetic considerations in pain management with opioids can be found in a 2018 review article at https://pubmed.ncbi.nlm.nih.gov/30508992/ and also a Continuing Education Activity on Opioid Overdose at https://www.ncbi.nlm.nih.gov/books/NBK470415/.)

 

Opioid Overdose

In case of an actual or suspected opioid overdose (https://www.camh.ca/en/health-info/mental-illness-and-addiction-index/naloxone), the patient may have slow or shallow breathing, unconsciousness, inability to be woken, purple lips and fingertips, or constricted pupils. If this occurs, a family member or caregiver should request emergency medical assistance immediately by calling 911. While waiting for medical assistance, use the naloxone kit.

 

The Naloxone Kit

In Canada, take-home naloxone kits are available (as either Naloxone Nasal Spray or Injectable Naloxone) without a prescription at most pharmacies or local health authorities. They are available to patients who may be at risk of an opioid overdose or who is likely to experience an overdose. These kits will expire and should be replaced after 18-24 months. Some provinces offer free take-home naloxone kits; and province-specific naloxone kit accessibility can be found at https://www.canada.ca/en/health-canada/services/opioids/naloxone.html#5. The Health Canada Naloxone: Save a Life Fact Sheet (https://www.canada.ca/en/health-canada/services/publications/healthy-living/naloxone-save-a-life-fact-sheet.html) is also a useful resource for you and your patients. In addition, the Canadian Pharmacists Association has prepared a summary chart of access to naloxone across Canada, available at https://www.pharmacists.ca/cpha-ca/assets/File/cpha-on-the-issues/Naloxone_Scan.pdf (last updated in August 2019).

 

What is Naloxone?

Naloxone is a fast-acting rescue medication that can be administered either intranasally (sprayed directly into the nose) or intramuscularly (injected into a muscle of the upper arm, thigh, or buttocks) to temporarily reverse the effects of an opioid overdose (e.g., respiratory depression, sedation, hypotension) and quickly restore normal breathing within 2-3 minutes (with the intranasal spray) or within 3-5 minutes (with the intramuscular injection). It is important to note that naloxone has a shorter duration of action than that of opioids, thus its intervention is only temporary. If a patient is deprived of oxygen for a long period of time, it can be harmful to the central nervous system or even fatal. The patient should be monitored, and repeat doses of naloxone should be administered every 2-3 minutes as necessary while waiting for the ambulance to arrive. Thus, naloxone cannot replace emergency medical care and the patient must still be taken to the hospital immediately for follow-up treatment and monitoring.

 

Final Remarks

To address the opioid crisis in Canada, a coordinated effort among healthcare professionals and patients/caregivers is necessary. Opioid stewardship is aimed to improve and evaluate the prescribing, dispensing, administration, and monitoring of opioid and its use to support and promote safe and effective patient care. The Institute for Safe Medication Practices Canada (ISMP Canada) developed an online resource on Opioid Stewardship (https://www.ismp-canada.org/opioid_stewardship/) for health care practitioners and patients/caregivers to help reduce preventable harm from opioid overdose. The 2020 Canadian national consensus guidelines for naloxone prescribing by pharmacists (https://pubmed.ncbi.nlm.nih.gov/33282024/) also included two key recommendations:

 

  • Dispense (and together with counselling by a pharmacist) a take-home naloxone kit to all patients receiving an opioid.
  • Follow up with patients after three months and at one year after dispensing a take-home naloxone kit. Conduct annual follow-up to ensure the take-home naloxone kit has not expired. Educate and reinforce opioid overdose prevention to patients.

Song Min Lee is a PharmD Student at the Leslie Dan Faculty of Pharmacy, University of Toronto; and Certina Ho is an Assistant Professor at the Department of Psychiatry and Leslie Dan Faculty of Pharmacy, University of Toronto.

LEAVE A REPLY

Please enter your comment!
Please enter your name here